Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Monday, February 24, 2014

The evidence mounts that antidepressants are associated with increased harm to self and others

Suicide by fabulously successful people with, apparently exciting and fulfilling lives ahead of them is never far from the news headlines.  Tragic!  Why, oh why did they do it - and how could they ever find the strength of will to carry through with it?

I am not an expert in psychiatry but I do have a better than usual knowledge of the inner workings of the human body, including what goes on within the brain.  I think antidepressants and other psychoactive drugs have a lot to answer for.  Where the information is available, prescription drugs are never far from the death scene.

What has intrigued me for a long time is the growing evidence of the link between psychoactive drugs, such as for depression and hyperactivity, and destructive behaviour such as suicides, suicide-homicides, mass shootings at schools and workplaces, and other horrific crimes such as infanticide.

"Documents show that 109 people have been wounded and 58 killed in recent shootings where the shooters were taking psychotropic drugs. The FDA has reports of 11,000 incidents of violence resulting from these drugs between 2004 -2011, including 300 homicides, representing less than 10% of actual incidents."

"Psychology Today, January 5, 2011 describes this problem in detail. Of the 1937 total case reports of violence toward others by individuals taking psychotropic drugs, there were 387 cases of homicide, 404 physical assaults, 27 cases of physical abuse, 896 reports of homicidal ideation, and 223 cases of “violence related symptoms.”

Bear in mind that most adverse effects of drugs are horrendously under or misreported, so the above figures should be regarded as not ore than 10% of actual rates.

Despite the growing evidence of harm (and ineffectiveness), these drugs continue to be prescribed with gay abandon by your doctor.  Are they on the same planet as me?  Am I missing something?  These drugs are dangerous.

All of us have destructive thoughts that, if acted upon, have the potential to cause enormous harm to oneself and others, such as the urge to smash that overbearing boss right in the face; but you bite your lip and hold back.  Why?  Because you have voices in the back of your mind saying, "Don't do it Gary!"  You listen and you hold back.  That's the work of your "Voices of Self-Preservation".  We all have them there to ensure our survival.  I suspect these drugs dull those voices, allowing those destructive thoughts to be acted upon.

"Notably, emotional side-effects had an impact on perceived quality of parenting and were occasionally linked to thoughts of self-harm or suicide."
Emotional side-effects of selective serotonin reuptake inhibitors:
BJP 2009, 195:211-217.
Jonathan Price, Victoria Cole and Guy M. Goodwin

The study quoted above, which I urge you to read in full, identifies emotional dulling and detachment as common experiences of people on antidepressants:

"Most participants described a general reduction in the intensity of all the emotions that they experienced, so that all their emotions felt flattened or evened out, and their emotional responses to all events were toned down in some way. Very common descriptions of this phenomenon included feelings of emotions being ‘dulled’, ‘numbed’, ‘flattened’ or completely ‘blocked’, as well as descriptions of feeling ‘blank’ and ‘flat’. A few participants described a more extreme phenomenon, in which they did not experience any emotions at all. Others felt that they often experienced their emotions as thoughts rather than as feelings, as if their emotional experience had become more ‘cognitive’ or ‘intellectual’. Some participants were able rationally to recognise situations in which they should feel a certain way, and yet the actual emotional response was not there or was altered in some way. Alternatively, some participants could still respond to emotional situations in an appropriate way, but without what they felt was real feeling."

"Most participants described feeling emotionally detached or disconnected, and attributed this to their SSRI antidepressant. Some participants described being detached from their surroundings, and described feelings of being ‘in limbo’, of ‘unreality’ or ‘disconnection’ and of feeling as though they were a ‘spectator’ rather than a participant. Some participants described functioning like a ‘zombie’ or ‘robot’, with reduced or absent emotional responses. Some participants described feeling detached from their own emotions and instincts. Most participants described that this emotional detachment extended to a detachment from other people. Specifically, they felt reduced sympathy and empathy, and felt detached during social interactions. In particular, manyparticipants described an emotional detachment from their friends and family, including their partner or children. Participants’ attitudes towards emotional detachment from other people were mixed. Although this was often seen as an undesirable side-effect of antidepressants, it was also sometimes seen as beneficial, by allowing disengagement from others’ problems, others’ negative emotions and highly charged situations that
would otherwise be upsetting."

"Almost all participants described not caring about things that used to matter to them and attributed this change to their SSRI antidepressant. They cared less about themselves, about other people and about the consequences of their actions. Not caring could have both helpful and unhelpful consequences, reducing the sense of pressure and stress that some participants felt in their daily lives, yet increasing the likelihood that important tasks were neglected. Many participants described a general feeling of indifference to things in life that used to matter to them. Many participants described feeling apathetic and unmotivated, despite their illness having improved and attributed this apathy to their antidepressant. Some participants felt that their sensible, safety conscious, side had diminished and they just did not care as much about the consequences to themselves of their behaviour. As a result, they might behave in a less careful, considered way. A few participants went further, mentioning thoughts of self-harm or suicide that they related, at least in part, to feelings of emotional detachment and emotional numbness. One participant had started to self-harm in an effort to feel emotion. Many participants reported not caring as much about others, such as during social interaction, by being less sensitive or courteous towards other people. In addition, many described reduced concern for others’ feelings, and reduced concern about other peoples’ opinions of them. Some participants described being less concerned or even unable to care about responsibilities in their everyday lives, such as at home, in their finances or at work, and might include, for example, a lack of urgency or need to complete tasks."

"Some participants felt their personality had changed in some way, or been lost, leaving them ‘like a shell’. In some ways, they were not the person that they used to be. Participants reported that specific aspects of their personality, and, in particular, emotional aspects, had been changed or lost, such that they were a different person. These changes were attributed by participants to their SSRI antidepressant. Some participants believed that at times their antidepressant had made them behave quite out of character. One participant believed that the medication had changed their personality permanently, having a lasting effect beyond finishing their medication."

"..it was notable that descriptions of emotional side effects were not limited to SSRIs, and were often associated with other commonly prescribed medications, including serotonin– noradrenaline reuptake inhibitors (such as venlafaxine) and mood stabilisers (such as lithium salts)."  

Nor did this study look into the effects of a person on these antidepressant drugs going on a weekend bender with alcohol, party pills and various other recreational drugs and prescription medicines - lethal!

The flattening of the emotions, feelings of detachment, suicidal thoughts and simply not caring - plus the dulling of one's voices of preservation - and you have a lethal mix.  The evidence is mounting that these drugs cause enormous harm.  As I said, these drugs have a lot to answer for.   

In my experience, if they do work, they are only effective for a month or two and then cease to be of any benefit for depression.  The long list of side effects quickly begin to kick in and these may include loss of sexual satisfaction and weight gain - if these aren't depressing, then what is?  In my opinion, the only occasion for prescribing an antidepressant is to rescue an acute situation and to buy time, in terms of a few weeks, while practical interventions such as intensive counseling, home help, business and financial assistance, are implemented.  

If there is not a comprehensive intervention plan and process for cessation of the drug, then it should not be prescribed at all.
The advice in these articles is given freely without promise or obligation. Its all about giving you and your family the tools and information to take control of your health and fitness.
Candida and Fungal Infections? Gary Moller recommends you explore this programme: Click Here!
Post a Comment